Published on August 19, 2019

Nazareth Hospital Evaluates a Patient’s Heart While Treating Cancer

Northeast Philadelphia – (August 19, 2019) – Nazareth Hospital takes precautions to protect the heart from cardiotoxicity while treating patients with cancer. Cardiotoxicity, or damage to the heart muscle, can occur when patients receive chemotherapy and anti-cancer medications. Nazareth Hospital’s enhanced echocardiogram technology with strain imaging can detect preliminary signs of heart damage, so doctors can intervene early — for example, with a change in therapy — and prevent the heart from getting weaker.

“Fortunately, cancer treatment has evolved, and oncologists now have multiple tools in treating cancer,” said Sonela Skenderi, DO, FACC, a cardiologist at Nazareth Hospital.

Before beginning treatment for cancer at Nazareth Hospital, a care team, including a cardiologist, evaluates the patient’s heart and may perform an echocardiogram scan to detect potential damage to the heart muscle. Nazareth Hospital doctors also assess a patient’s risk for cardiotoxicity to prevent this complication during and after cancer treatment.

Risk factors for cardiotoxicity include a history of heart disease, obesity, diabetes, smoking, high blood pressure, high cholesterol and being 65 years of age or older. The most common symptoms of cardiotoxicity include shortness of breath, heart palpitations, chest pain and swelling of the legs.

A cardiologist may also suggest lifestyle changes and medications, like aspirin, to protect the heart during and after treatment.

Screening for potential heart disease before chemotherapy is essential to preventing cardiotoxicity. For more information on cardiotoxicity and cancer care at Nazareth Hospital, visit trinityhealthma.org.